52 YO Caucasian female who reports 60 pound weight gain over the course of 3 years on Genvoya and Prezista regimen. She feels strongly that it is medication related. She stopped Prezista on her own over a month ago as she "looked on the internet" and saw that Prezista has weight gain as side effect. She states since stopping she notices "less bloating". She has been postiive since 1990.
|Regimen||Weighted Score||Active Drugs||Total Pills||Frequency (x/day)|
Thank you for the question. Within HIVASSIST, the scientific panel has been considering options for incorporating 'weight gain' as a 'comorbidity/side-effect', with penalties and prioritizations for some ARVs and regimens; however, in the current version weight-gain has not been built into the algorithms, so the recmmended regimens do not reflect considerations specifically associated with weight-gain (and reflect primarily goals of maintaining suppression with as simple a regimen as possible and fewest drug interactions--which is among the reasons the output prioritized non-boosted regimens, and INSTIs with higher barrier to resistance than EVG/c). Several of our panel members considered the presented case with a handful of comments that I will try to summarize. Broadly, the data on weight gain and its associations with ARVs is still evolving. You may adjunctively consider usage of nutrition referrals and attempting to address diet and lifestyle elements which may be contributing to the weight gain as well. In terms of ART effects, there is heterogeneity among clinicians on switching therapy based solely on weight gain, as the data are still somewhat insufficient. With that said, there appears to be accumulating evidence for an association with weight gain with TAF (compared to TDF) and some INSTIs. While there is heterogeneity of practice, some clinicians have noted switching to TDF from TAF if there is no concern for CKD or emergent osteoporosis. While there is no data that weight gain can be reversed with switch from TAF to TDF, it may be something that can be considered. A few clinicians noted considering DOR/TDF/FTC in some individuals with obesity/cardiovascular risks, though such an option is not viable for this patient due to the resistance pattern. While DRV is worse from a metabolic profile standpoint (more CV risk, hyperlipidemia), it has been less implicated with weight gain. There was a subgroup analysis from NEAT-022 looking at immediate vs delayed switch from DRV to DTG containing regimens. (see L-waters, HIV Drug Therapy 2018 #P102, http://hivglasgow.org/wp-content/uploads/2018/11/P102.pdf), there seemed to be a small increase in weight switching from DRV to DTG. Given the resistance pattern, and if patient is not interested in taking DRV, maintaining an INSTI seems the primary viable option. When considering DTG vs BIC, the amount of weight gain appears to be comparable in the available data (https://pubmed.ncbi.nlm.nih.gov/31606734/), and may be a bit more than for ELV/c. In Fig 1 from this analysis, I think you can also somewhat see the TAF effect, with less weight gain with DTG when TAF isn't present. Taken together, suggestions from some clinicians that we polled included, a)considering TDF/FTC+DRV/c if patient were agreeable (i.e. eliminating INSTI and TAF which are the drugs most associated w wt gain), recognizing the possible increased risks of CV disease, renal and bone effects; b)considering TAF/FTC/EVG/c or TDF/FTC/EVG/c, recognizing the somewhat lower barrier to resistance of using EVG/c compared to DTG or BIC, if not fully adherent, given patient already has an M184V; c)considering TDF/FTC+DTG, (essentially switching out the TAF alone, but trying to preserve a regimen more likely to maintain viral suppression). Some of our panel clinicians discussed the role of an NRTI sparing regimen, but noted that there is limited data to suggest that switching to something like DTG/3TC (not possible in this case) from a TAF containing regimen (as in TANGO) would improve weight gain.